Colorado, 2002

Heavy Snow in Colorado, December 16 to 17, 2002

December 16 to 17, 2002 · NWS PUB · 2 events in 2 counties and zones

2 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 16, 2:45 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 16, 2:45 PM MST, 2 hours 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
245 PM MST MON DEC 16 2002

SHORT TERM DISCUSSION...(TONIGHT AND TUES).

SNOW AMOUNTS IN THE WESTERN AND CENTRAL MOUNTAINS THE CONCERN.

CURRENTLY...STRONG S/W TROUGH SLAMMING INTO THE WESTERN U.S. WITH A
FEW LIGHTNING STRIKES UNDER THE COLD CORE OVER NORTHERN CALIFORNIA.
CLOUDS AND MOISTURE AHEAD OF THIS WAVE WERE SPREADING OVER UTAH AND
INTO EXTREME WRN CO EARLY THIS AFTERNOON. FARTHER EAST OVER THE
PLAINS...STRENGTHENING LEE TROUGH STIRRING UP THE WINDS SOME...
THOUGH WITH SLIGHTLY COOLER 700 MB TEMPS...MAX TEMPS RUNNING A
LITTLE BELOW SUNDAYS NUMBERS.

TONIGHT...WESTERN U.S. TROUGH CONTINUES TO MOVE EASTWARD...WITH
INCREASING MID-LEVEL SWRLY FLOW OVER THE WESTERN HALF OF CO. SHOULD
SEE SNOW BREAK OUT FAIRLY QUICKLY OVER THE SAN JUAN/LA GARITA MTNS...
WITH PRECIP INCREASING IN INTENSITY AND SPREADING TOWARD THE CENTRAL
MTNS BETWEEN 06Z-12Z. WILL HOIST A WINTER WEATHER ADVISORY FOR SNOW
AND BLOWING SNOW FOR ZONES 66/68 BEGINNING LATE TONIGHT. OVERALL
CURRENT FCST LOOKS PRETTY GOOD...THOUGH OVERNIGHT MIN TEMPS WERE
RAISED SEVERAL DEGREES OVER THE MTNS AND WRN VALLEYS TO ACCOUNT FOR
INCOMING CLOUDINESS.

TUESDAY...BEST WINDOW FOR HEAVY SNOW OVER THE SWRN MTNS APPEARS TO
RUN FROM 09Z-18Z...AS SWRLY 700 MB FLOW AND DYNAMICS FROM PASSING
UPPER TROUGH COMBINE TO GENERATE SNOW. FLOW THEN BECOMES MORE
WRLY BY LATE AFTERNOON...WHICH IS A LESS FAVORABLE DIRECTION
FOR HEAVY OROGRAPHIC SNOW IN THE ERN SAN JUANS. CENTRAL MTNS
WILL ALSO SEE SNOW...WHICH COULD BE BRIEFLY HEAVY AS WRLY FLOW
IS MORE FAVORABLE HERE. STILL COULDNT GET ADVISORY NUMBERS
OUT OF THE SNOW MODEL...SO FCST SNOW AMOUNTS TO REMAIN JUST
BELOW CRITERIA. THOUGHT ABOUT ADDING THE UPPER RIO GRANDE
VALLEY TO THE WINTER WX ADVISORY...BUT WITH FLOW BECOMING WRLY
THEY MAY SEE SNOW BECOME LIGHT FAIRLY QUICKLY IN THE AFTERNOON. WILL
THUS CONTINUE THE ADVISORY FOR FOR ZONES 66/68...BUT WONT ADD ANY
OTHER ZONES TO IT.  OVERALL...EXPECTING AROUND 8 OVER THE SAN
JUANS/LA GARITAS ABOVE 10K FEET...AROUND 6 ACROSS THE CENTRAL
MTNS...2-4 FOR THE LOWER ELEVATIONS IN THE SW AND CEN. FARTHER
EAST...ANOTHER DAY OF DOWNSLOPE AND MILD TEMPS IN THE EAST. CURRENT
GRIDS STILL LOOKING OK AND MADE FEW CHANGES. THANKS TO GJT
FOR COORDINATION CALL.   PETERSEN

LONG TERM DISCUSSION...(TUE NIGHT THROUGH MON).

MAIN FORECAST CONCERNS POPS AND TEMPS THROUGH THE PERIOD.

TUE NIGHT AND WED...INDUCED LEE SFC LOW ACROSS THE FAR SE PLAINS TUE
EVENING...ASSOCIATED WITH FAST MOVING SHORT WAVE TROUGH AND ZONAL
120KT ULJ CORE MOVING ACROSS CENTRAL NEW MEXICO...WILL MOVE INTO
KANSAS TUE NIGHT AND ACROSS THE CENTRAL HIGH PLAINS WED...ALLOWING
FOR BACKDOOR COLD FRONT TO SLIDE ACROSS THE EASTERN PLAINS OF
COLORADO. 12Z MODEL RUNS HAD LIMITED MOISTURE WITH THE FRONT WHICH
WAS VERY SHALLOW (UP TO 800MB) ACROSS THE FAR EASTERN PLAINS AND NOT
MAKING TO EASTERN MOUNTAINS...AS CONTINUED WESTERLY FLOW ALOFT
KEEPING WEAK LEE TROUGH ALONG I-25 CORRIDOR. 18Z MESO-ETA BRINGING IN
MORE MID LEVEL MOISTURE WITH THE FRONT...AND WITH STEEP LAPSE
RATES...SPITTING OUT SOME QPF ACROSS THE PLAINS. WILL LIKELY SEE
STRATUS DEVELOPING BEHIND FRONT ACROSS THE PLAINS...BUT WILL NOT
MENTION POPS ATTM AS BELIEVE WILL BE FLURRIES AT MOST. OUT WEST...
WEST TO NORTHWEST FLOW ALOFT CONTINUES TO WEAK...HOWEVER WITH STEEP
LAPSE RATES AND AVAILABLE MOISTURE...SNOW SHOWERS TO CONTINUE
ACROSS THE CENTRAL AND SW MTNS...WITH GENERALLY LIGHT ACCUMULATIONS.
LOWERED TEMPS ACROSS THE PLAINS WED AS CLOUD COVER SLOW TO ERODE AND
700MB TEMPS DIVING TO BETWEEN -4C AND -8C.

WED NIGHT THROUGH FRIDAY...NEXT PAC NW SYSTEM MOVES ONSHORE WED
NIGHT...WITH UPPER LEVEL RIDGING DEVELOPING ACROSS THE GREAT BASIN
AND A BROAD UPPER TROUGH CARVING OUT ACROSS UPPER MIDWEST...WITH COOL
NW FLOW ALOFT DEVELOPING ACROSS THE STATE AND STRONGER COLD FRONT
MOVING ACROSS THE PLAINS INTO THU MORNING. VERY COLD AIR ALOFT
USHERED IN ACROSS THE STATE...WITH 500MB TEMPS IN THE -30C RANGE.
WILL ADD LIGHT POPS ACROSS THE ALL THE PLAINS WED NIGHT/THU
MORNING...AS COLD POOL ALOFT MOVES OVER WITH SOME MID LEVEL MOISTURE
ALLOWING FOR POSSIBLE SEEDER FEEDER FLURRIES...KEEPING CHANCES GOING
OUT WEST AS WELL. LOWERED TEMPS AS WELL THROUGH THE PERIOD WITH 700MB
TEMPS FALLING TO AROUND -12C THU...MAY NOT HAVE GONE COLD ENOUGH.
TEMPS REBOUND SOMEWHAT ON FRIDAY...AS UPPER LEVEL RIDGING BUILDS
ACROSS THE STATE. PREVIOUS FORECAST HAS POPS ACROSS THE CENTRAL AND
SW MTNS...WHICH DOES NOT LOOK AS PROMISING ATTM...BUT WILL LEAVE IN
TO AVOID INCONSISTENCY.

SAT THROUGH MON...LATEST GFS HAS PAC NW SYSTEM DIVING SOUTH ACROSS
THE GREAT BASIN SAT...BRINGING TROUGH ACROSS THE STATE SUN WITH
WESTERLY FLOW DEVELOPING ONCE AGAIN ON MON. ECMWF NOT AS STRONG
AND FASTER WITH THIS FEATURE...BRINGING A WEAK TROUGH ACROSS THE
STATE SAT. AT ANY RATE...LOOKS TO BE A MAINLY MTN FEATURE AND WILL
ADD POPS ACROSS ALL THE HIGHER TERRAIN SUN...KEEPING POPS ACROSS
THE SW AND CENTRAL MTNS SAT AND MON...WITH TEMPS NEAR SEASONAL
NORMS FOR NOW. MW

.PUB...WINTER WEATHER ADVISORY (FOR SNOW AND BLOWING SNOW) LATE
TONIGHT AND TUES FOR THE SAN JUAN/LA GARITA MOUNTAINS ABOVE 10000
FEET...ZONES 66/68.
Hazardous weather outlook, Dec 16, 7:00 AM MST, 10 hours before
COZ058>089-093>099-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST MON DEC 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

MOIST WEST TO SOUTHWEST FLOW WILL BE ON THE INCREASE TODAY. AS A
RESULT...SCATTERED SNOW SHOWERS ARE EXPECTED TO BEGIN IN THE WESTERN
AND CENTRAL MOUNTAINS TODAY...AND WILL SPREAD INTO THE SAN LUIS
VALLEY AND EASTERN MOUNTAINS THIS EVENING. THIS SYSTEM WILL FAVOR THE
SAN JUAN MOUNTAINS...PARTICULARLY HIGHER ELEVATIONS AND WESTERN
FACING SLOPES. ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE IN THE SAN
JUAN RANGE BY TUESDAY MORNING. SOUTHWEST WINDS OF 15 TO 25 MPH
TONIGHT MAY CAUSE SOME OF BLOWING AND DRIFTING SNOW ACROSS HIGHER
TERRAIN EARLY TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A MOIST SOUTHWEST TO WEST FLOW WILL CONTINUE TO BRING THE POTENTIAL
FOR ACCUMULATING SNOW TO THE EASTERN SAN JUAN...LA GARITA..AND
CENTRAL MOUNTAINS TUESDAY THROUGH WEDNESDAY.  WEST AND SOUTHWEST
FACING SLOPES...AND THE HIGHER PASSES WILL BE THE MOST FAVORED AREAS
FOR SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

http://www.crh.noaa.gov/pub

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Sawatch Mountains Above 11000 Ft

When
December 16, 5:00 PM MST to December 17, 5:00 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

A strong upper level system and abundant moisture produced copious amounts of snow over the southwest and the southern part of the central mountains southern Colorado. The highest snow totals reported include...24 inches at the summit of Monarch Pass in southwest Chaffee county and 25 inches at the summit of Wolf Creek Pass in Mineral county.

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
December 16, 5:00 PM MST to December 17, 5:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327097, 5327098.